Beware of Hearing Loss from these Well-known Drugs: The Ototoxic List

You probably already know of countless medications that can contribute to liver failure, increase risk of infection, and cause countless other side effects. Most people don’t know that some medications are bad for their hearing and may contribute to deafness or balance problems. These types of drugs and medications are called ototoxic medications. Ototoxic medications are drugs, either over-the-counter (OTC) or doctor-prescribed, that are toxic to your ears. There exist over 200 recognized ototoxic medications that are in common use based on data from the American Speech-Language-Hearing Association. These medications may lead to permanent or temporary hearing damage or balance problems.

  • Salicylates – Salicylates are commonly found in everyday pain relievers such as aspirin and in aspirin-containing medications. Some people use salicylates on a daily basis to regulate heart conditions. Fortunately, the negative effects wear off once the medication containing the salicylates is stopped.
  • NSAIDs – Nonsteroidal anti-inflammatory drugs, often abbreviated NSAIDs, can result in temporary tinnitus and hearing loss in high doses.Naproxen and ibuprofen are two well-known NSAIDs.
  • Loop Diuretics – Loop diuretics are typically used in the treatment of certain kidney conditions, high blood pressure, and heart failure. These medications have been shown to cause hearing loss and tinnitus, which is oftentimes only discovered during a hearing test.
  • Aminoglycoside Antibiotics – Aminoglycoside antibiotics are used to treat bacterial infections; they have names such as streptomycin, neomycin, kanamycin, gentamicin and amikacin.These medications generate free radicals, which result in damage to the inner ear. Children have been known to be born deaf as a result of the mother using kanamycin or streptomycin during pregnancy.
  • Chemotherapy Drugs – Cancer treatment medications, such as bleomycin, carboplatin, cyclophosphamide and cisplatin can cause irreversible ear damage. Like many discussed here, the life-saving benefits commonly overshadow any risk, but report any changes in hearing to your doctor.

The risk for hearing damage typically rises with dosage for most drugs and when more than one of these medications are taken at once. It can also be wise to consult with your physician to make sure you are taking the appropriate doses for both the maintenance of your condition and your hearing health.

Questions? Talk To Us.